We went to bed at around 1am and I asked DH what his blood sugar was. He lied to me which ended up in a a low of 30 this AM. He hadn't tested since 10:00pm and was 119 then. He keeps lying about his sugar. I can't put up with this crap, he scared the hell out of the kids this morning, slammed himself up against the bedroom door.

Treating him when he's like this is dangerous for me since he's a swinger and grabber. I'm a massage therapist and currently our income. He managed to knee me in the hip and twist one wrist. I'm just so angry right now.

He's up to 57 now after 44grams of sugar and as usual apologizing for the behavior he can't remember. I'm so freaking exhausted by this. He never seems to understand how this effects me or the boys.

I can't get him to use the CGM because he says it's uncomfortable. Honestly at this point I wouldn't care if he had to insert it into his eye. I don't feel safe when this happens, I'm sick of it.

Views: 242

Replies to This Discussion

Hi T2w,

Sorry you are going through that. My husband is Type 1 and I've had to call paramedics a few times when he's been so low that he was unresponsive for long enough to scare me. He checks his blood VERY regularly, but the lows can still hit him with no rhyme or reason. Do you have a glucopen? We now have one of those on hand in the fridge, just in case. My husband can get a little verbally snippy when he's low, or just quiet and uncooperative, so I don't have experience with the physical swings and grabs. That must be very challenging. How old are your boys? Are there any people (family/friends/neighbors) nearby that can help when he gets low and combative?

The boys are 5 and 7. We get the snippy and uncooperative too. Usually it's just low enough to get hurt feelings. I've called 911 many, many times. It's been about 6 months since I've had to do it.

We have glucogon in our bathroom but I can't imagine the 4 grams of glucose in it will do any good. It took 44grams to get him up to the mid 60's this am.

Some times I have help when he gets low, but usually not. I don't know any of our neighbors. That's sad right?

Not sad, that's common these days, I think (unfortunately). I don't know most of our neighbors well, but they have seen paramedics at our house, so that's been a discussion starter! My husband had a stroke 7 years ago and was in the hospital for several months. Neighbors I had never spoken with came our of the woodwork offering help, providing assistance to me and family that came in to town to help, etc. I think most people are more willing to help than we think. The hard thing for me was LETTING others help!

Your boys are young, so it must be hard for them to totally understand. Is your husband on TuDiabetes? My husband got involved with it a few years ago and it was really helpful to both of us. He regularly goes in and looks at the caregiver section and he says it really helped to sensitize him to what I might be going through. I think those struggling with Type 1 also often struggle with denial, guilt, frustration, and avoidance. Reading about the experiences of others and getting support can help.

He tried to join once and it locked up, so of course he doesn't want to now. My MIL is probably going to join though.

I know the neighbors coming out of the woodwork thing. When my daughter passed away 6 years ago people I'd never met in the neighborhood converged on my house.

So sorry to hear about your daughter. :( Your family has dealt with--and is dealing with--a lot.

Was your husband fairly recently diagnosed? Does he have a pump or does he do MDIs?

I would encourage him to try again TuD again, or maybe you could print out some particularly meaningful things/threads and leave them for him to read.

He was diagnosed 30 years ago actually. He's been pumping for a long time. I'm going to try to get him on here again soon.

My husband, Steve, is a 30-year Type 1 too. He's gone through periods where he just gets sick of dealing with it (understandably). That, of course, doesn't make for a great situation for family and loved ones. Steve uses the Omnipod and it has helped--when it works the way it should. He used to have a CGM but the accuracy of it was crap. Maybe they have gotten better.

Reese's CGM transmitter hasn't been working forever. Sadly we also have no health insurance. So it's expensive enough trying to keep him in insulin and pump supplies, let alone trying to get a new CGM.

I think the only good thing you can do to him, is find him friends having type 1... its always good to know people around u who face similar conditions as yourself! And I probably know how it is to be in a bad low... u just don't know what ur saying/doing! the family must understand this and be cooperative... Love is the strongest bond and heals everything... treat him with love and understanding and he'll snap out of it...

Glucagon isn't meant to provide glucose directly. It's a hormone that triggers a release of glucose from the liver when your blood sugar goes too low. It balances out insulin. (The liver contains small emergency stores of glucose).

The hormone glucagon causes your own body to raise blood glucose in emergencies. Sometimes, when you go low too often, this response doesn't occur naturally, which is very dangerous. That's when the glucagon injection can save a life.

If he's been given a glucagon injection, you still need to give him glucose as soon as he can swallow it. Glucagon can cause vomiting, and should only be used if he is unable to safely swallow glucose, liquid glucose gel, or juice.

Also, keep in mind that if he has a lot of lows, he may not have much left in the way of liver reserves of glucose. The longer these lows go on, the more dangerous they can become. He has probably lost hypo awareness, and doesn't realize how low he's going until its too late. At that point, his brain is not functioning rationally. Its starving for glucose. This is why he appears to be drunk and out of control and may be violent.

If he ever gets to the point where he can't safely swallow, call 911, and when they get there, tell them that you have a glucagon pen in case they need it and don't have one in the ambulance kit.

By the way, it probably should not be stored in the bathroom, as they get pretty hot in summer when you take a shower.

If you have a video camera, perhaps you could film him going low, and show him how he responds. Just don't let him get too low while you're filming. Maybe a friend could film it. Sometimes the only way for someone to understand is to see it for themselves.

Here's an article you can show him: http://www.diabetes.co.uk/affect-of-hypos-on-relationships.html

I was tired when typing that the other night. I meant those glucose wafers, and that the glucagon has never made any difference when treating him.. Sadly he is rarely aware of a low. By the time he notices he's pretty screwed. I hear you on the liver reserves. If he is in "normal" BG rage he plumets like a lead ballon. If he tests and says, "I'm 100!" I know I best have sugar with me and watch him close. He's abused his system for to long. He no longer has a system that behaves as is expected by his endo, or himself.

You can also try visiting a psychiatrist (maybe in a discreet way... posing as if you yourself are disturbed and need help and then in front of the psychiatrist, start from your own problems and slowly turn the discussion towards him)... diabetics often need psychiatric help... I am sure you can find one in your local hospital/organisation dealing with diabetes...

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

World Diabetes Day at REALM Charter School

REALM Charter is a middle school full of amazing young people eager to learn about World Diabetes Day. Team DHF spent the day with over 300 students and taught them about the Big Blue Test and what they can do Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service